Elephant sedative carfentanil becomes deadly street drug
'It’s very dangerous. This is nothing to mess with'
By Greg Layson, CBC News Posted: Sep 10, 2016
An elephant tranquillizer, 100 times more potent than fentanyl, is inching its way to Canada and leaving people dead in its wake, say officials, counsellors and police.
Stark warnings about the drug, carfentanil, are coming frequently, weeks after a rash of deadly overdoses in Ohio, and about two months after law enforcement seized a shipment of the killer drug at a port in Vancouver. It was marked as printing accessories bound for Calgary.
Carfentanil is a powerful synthetic opioid designated not for human use in the U.S. It was originally manufactured for veterinary purposes, designed to immobilize large animals like moose and elephants.
According to Tim Ingram, the health commissioner for Hamilton County in Ohio — where the drug has hit users hard — carfentanil can be:
- 100 times more potent than fentanyl.
- 4,000 times more potent than heroin.
- 10,000 times more potent than morphine.
Carfentanil looks much like table salt and police said a dose as small as 20 micrograms would be fatal to humans. One microgram is equivalent to a dose less than the size of a grain of table salt.
'It's very dangerous'
"It's very dangerous. This is nothing to mess with," Ingram told CBC Windsor's Afternoon Drive host Bob Steel. "We've all seen the nature shows where the person is using a dart gun. Many times, there's carfentanil in those dart guns."
Carfentanil is so potent, it takes a special class of veterinarian to even get access to the drug. Vets who administer the drug wear protective clothing, including a face shield and gloves, when they do so.
'Don't touch it'
"The message to law enforcement down here is 'don't touch it,'" Ingram said.
The drug is cheaper, more potent and easier to get than drugs like heroin and cocaine. Dealers are adding it to traditional drugs, sometimes without telling their users.
Back in July, some drug users who survived overdoses in Ohio told investigators they thought they were buying heroin, but tests found none.
"We may be seeing a whole new shift in street drugs in our culture, moving away from traditional heroin and so forth to the synthetic opioids which are much more potent, faster to market and at less cost," Ingram warned.
Cincinnati area authorities warned publicly in July that carfentanil was beginning to show up locally.
Authorities in Ohio said nearly 300 overdoses have been reported in the Cincinnati area since Aug. 19, including 174 reports in a six-day period. The coroner's office has confirmed carfentanil was present in at least eight overdose deaths in recent weeks.
Cincinnati firefighters said they sometimes had to use multiple doses — as many as six — of the overdose-reversing drug naloxone to save users during the spike. Authorities say carfentanil also poses a danger to police, emergency personnel and drug dogs that come into contact with it.
Carfentanil has been blamed in other overdose surges this summer, such as one in Akron.
'Drug dealers aren't chemists'
Byron Klingbile counsels drug addicts in Windsor, Ont., directly across from Detroit, where the major trade route along Interstate 75 ends. He's worried.
"Ohio's not very far from here. That's kind of concerning," he said. "It's 100 times stronger than fentanyl. That's a big problem if you're going to start measuring that out and putting it into other street drugs…I'm sure these drug dealers aren't chemists.
"The biggest concern is the potential for overdose."
Klingbile said carfentanil can be added to fentanyl, cocaine or heroin.
U.S. Drug Enforcement Administration officials have said they believe much of the carfentanil is being shipped from China to Mexico, where traffickers mix it with heroin and other drugs such as the painkiller fentanyl.
Canadian border officials intercepted a one-kilogram package of carfentanil in June. It was bound for Calgary from China.
50 million fatal doses
"If you look at what one kilogram of carfentanil can produce, it's approximately 50 million fatal doses that could have hit our Canadian streets," said RCMP Insp. Allan Lai.
Alberta Health Service's chief medical officer Karen Grimsrud said the drug is a big worry.
"I think the concern is that people will get a drug that they don't really know what's in it. And so you purchase the drug and you think it's one thing and it turns out to be another, and so the concern is that you take this drug and you have an overdose as a result of it."